Hail, Sheridan
- When
- June 13, 2:20 PM MST
- Where
- Sheridan County, 3.92 mi W of (Shr)sheridan Co Arp
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.770, -107.060
A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT THU JUN 13 2013
.SHORT TERM...VALID FOR FRI AND SAT...
OVERVIEW...SPLIT JETS IN FRONT OF AN APPROACHING UPPER TROUGH
FROM THE WEST WILL PROVIDE PLENTY OF UPPER SUPPORT/DYNAMICS THIS
AFTERNOON AND EVENING. A JUICY WARM SECTOR RESIDES OVER OUR
FORECAST AREA AHEAD OF THE TROUGH WITH VERTICAL WIND PROFILES
FAVORABLE FOR POOLING MOISTURE AND SUSTAINED UPDRAFTS. ISOLATED
SUPER-CELLS AND ALSO MULTI-CELL STRUCTURED STORMS ARE EXPECTED. WE
CANNOT RULE OUT THE THREAT OF AN ISOLATED TORNADO DUE TO LOW LEVEL
MOISTURE AND STRONG SHEAR AS STORMS MOVE ONTO THE PLAINS.
LATER THIS EVENING...STRONG MID LEVEL FRONT INVADES OUR AREA FROM
THE WEST. THIS WILL KICK OFF MORE OF A RAIN AND THUNDERSTORM
SCENARIO WITH LIGHTNING...AND WINDS SHIFTING STRONGLY TO THE NW.
THESE SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH THE NIGHT BEFORE LIFTING NORTHEAST OUT OF
THE AREA BY SUNRISE.
SOME INSTABILITY FROM THE UPPER TROUGH ALONG WITH ANOTHER JET MAX
ROUNDING THE TROUGH INTO SW MONTANA WILL INDUCE SOME RAIN AND
THUNDER ACTIVITY IN OUR WESTERN ZONES FRIDAY. TEMPERATURES WILL BE
COOLER OVER MOST SECTIONS FRIDAY. DRIER AIR AND STABLE CONDITIONS
WILL TAKE OVER SATURDAY UNDER A STRONG ZONAL FLOW ACROSS SOUTHERN
MONTANA AND NORTHERN WYOMING. DOWNSLOPE WILL HELP US WARM BACK TO
NEAR NORMAL FOR SATURDAY. BT
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
QUIET WEATHER WILL ROUND OUT THE END OF THE WEEKEND INTO EARLY
NEXT WEEK AS WEAK HIGH PRESSURE RIDGING CONTINUES TO BUILD ACROSS
THE FORECAST AREA. RISING HEIGHTS WILL RESULT IN WARMING
TEMPERATURES EACH DAY WITH THE WARMEST DAY OF THE PERIOD LOOKING
TO BE TUESDAY WITH READINGS IN THE LOWER TO MIDDLE 80S. A FEW WEAK
DISTURBANCES MAY UNDERCUT THE RIDGE SUNDAY INTO TUESDAY RESULTING
IN A SLIGHT SHOWER/THUNDERSTORM CHANCE ESPECIALLY OVER THE
MOUNTAINS AND ADJACENT FOOTHILLS. BY WEDNESDAY INTO
THURSDAY...MODELS BRING ANOTHER UPPER LOW ONTO THE PACIFIC
NORTHWEST COAST BRINGING AN UNSETTLED SOUTHWEST FLOW ALOFT TO THE
FORECAST AREA. SEVERAL DISTURBANCES WITHIN THIS FLOW WILL ALSO
MOVE ACROSS OUR FORECAST AREA BRINGING RETURNED THUNDERSTORM
CHANCES. HOOLEY
&&
.AVIATION...
A STRONG COLD FRONT WILL APPROACH THE FORECAST AREA THIS
AFTERNOON INTO THIS EVENING. EXPECT ANOTHER ROUND OF THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT WITH THE BEST CHANCES ALONG AND WEST
OF A KMLS TO 4BQ LINE. HEAVY RAIN...LARGE HAIL AND STRONG WIND
GUSTS AROUND 55KTS WILL BE POSSIBLE WITH THE THUNDERSTORMS. EXPECT
MVFR TO LIFR CONDITIONS IN AND NEAR ANY THUNDERSTORM. THE
MOUNTAINS WILL BE OBSCURED AT TIMES THROUGH THIS EVENING. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 051/068 047/077 051/079 052/080 055/085 052/077 052/071
63/T 10/U 00/U 12/T 22/T 22/T 22/T
LVM 044/063 041/077 042/079 045/081 046/084 049/075 048/068
54/T 10/U 01/U 12/T 22/T 22/T 22/T
HDN 051/070 046/078 049/080 051/080 056/088 052/081 053/073
72/T 00/U 00/U 12/T 22/T 22/T 23/T
MLS 055/072 050/077 052/079 053/078 055/084 057/082 055/075
63/T 00/U 01/U 12/T 22/T 22/T 22/T
4BQ 053/071 046/077 049/080 051/079 055/087 055/087 055/076
51/B 00/U 11/U 12/T 22/T 21/U 12/T
BHK 055/070 047/074 049/075 050/075 054/080 058/079 053/074
52/T 00/U 11/U 11/U 22/T 11/U 12/T
SHR 049/069 043/076 047/078 049/079 053/086 050/085 050/073
41/B 00/U 01/U 12/T 22/T 22/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 309 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 28>32-34>36-38>42-56>58-63>68.
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 29-31-34-36>38-42-57-58-64-65-67.
WY...SEVERE THUNDERSTORM WATCH 309 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 448 AM MDT THU JUN 13 2013 MTZ028>042-056>058-063>068-WYZ098-099-141100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 448 AM MDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING. ALONG AND AHEAD OF THE FRONT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY AND TONIGHT. AREAS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST TWO DAYS ALONG WITH AREAS BURNED BY 2012 WILDFIRES REMAIN UNDER A FLASH FLOOD WATCH THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
132 PM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 5 WNW BILLINGS 45.80N 108.60W
06/13/2013 E0.88 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VICKIESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 215 PM MDT THU JUN 13 2013 MTC067-097-132100- PARK MT-SWEET GRASS MT- 215 PM MDT THU JUN 13 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND WESTERN SWEET GRASS COUNTIES UNTIL 300 PM MDT... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINE CREEK...OR 11 MILES SOUTH OF LIVINGSTON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM IS PASSING OVER A PORTION OF THE PINE CREEK BURN SCAR... AND LOCALIZED RAPID RUNOFF IS POSSIBLE IN THIS AREA. LOCATIONS IMPACTED INCLUDE... LIVINGSTON...PINE CREEK AND SPRINGDALE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA. LAT...LON 4537 11051 4547 11073 4590 11051 4573 11004 TIME...MOT...LOC 2012Z 211DEG 28KT 4549 11057 LESTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT THU JUN 13 2013
MTC067-132100-
PARK MT-
225 PM MDT THU JUN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 300 PM
MDT...
AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLYDE PARK...OR 15 MILES
NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CLYDE PARK AND WILSALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.
LAT...LON 4618 11079 4620 11077 4620 11050 4618 11035
4577 11058 4578 11079
TIME...MOT...LOC 2022Z 201DEG 41KT 4584 11075
LESTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT THU JUN 13 2013
WYC033-132115-
SHERIDAN WY-
228 PM MDT THU JUN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN COUNTY UNTIL 315
PM MDT...
AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF SHELL...OR 22 MILES
NORTHEAST OF GREYBULL...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. MOVE INDOORS UNTIL THE STORM HAS PASSED.
LOCATIONS IMPACTED INCLUDE...
DAYTON...BURGESS JUNCTION...BIG HORN AND BECKTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHERN MONTANA.
LAT...LON 4460 10740 4461 10747 4464 10750 4463 10752
4468 10756 4470 10762 4468 10768 4471 10769
4473 10775 4500 10726 4456 10689 4456 10736
TIME...MOT...LOC 2026Z 233DEG 42KT 4466 10767
CJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 244 PM MDT THU JUN 13 2013 MTC003-WYC033-132130- BIG HORN MT-SHERIDAN WY- 244 PM MDT THU JUN 13 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 330 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF LODGE GRASS TO 10 MILES WEST OF ABERDEEN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LODGE GRASS...ABERDEEN AND WYOLA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA. LAT...LON 4487 10767 4526 10786 4544 10718 4502 10705 TIME...MOT...LOC 2040Z 243DEG 11KT 4501 10761 CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT THU JUN 13 2013
MTC067-097-107-132200-
PARK MT-WHEATLAND MT-SWEET GRASS MT-
319 PM MDT THU JUN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK...CENTRAL
WHEATLAND AND NORTHERN SWEET GRASS COUNTIES UNTIL 400 PM MDT...
AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER THE CRAZY MOUNTAINS...OR ABOUT 25 MILES
SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON...TWODOT AND SHAWMUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.
LAT...LON 4637 10943 4614 10976 4604 11035 4618 11038
4619 11029 4651 11028 4668 11008
TIME...MOT...LOC 2116Z 230DEG 40KT 4618 11025
LESTERThe Billings radar (KBLX), 171 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Damage to a vehicle was reported.
Some downed tree limbs were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459687, 459689, 459691, 459692, 459694, 459695, 459696, 459697, 459704.